Alert archive / North Carolina / Freeze Warnings in 2021

Freeze Warning 9, NWS Wakefield, VA

November 23, 2021Currituck County, North Carolina; City of Virginia Beach, Virginia

NWS Wakefield, VA issued this freeze warning at Nov 23, 2021, 3:33 AM EST for Currituck County, North Carolina; City of Virginia Beach, Virginia. It took effect at Nov 23, 2021, 11:00 PM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 23, 2021, 3:33 AM EST (08:33 UTC)
In effect from
Nov 23, 2021, 11:00 PM EST
Expired
Nov 24, 2021, 8:00 AM EST
In force
9 hr
Issued by
NWS Wakefield, VA

Counties Currituck County, NC, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2021-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2021-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -239 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-239 m²/s²
0-3 km storm-relative helicity
-129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WWUS71 KAKQ 230833
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
333 AM EST Tue Nov 23 2021

NCZ017-102-VAZ095-098-232100-
/O.UPG.KAKQ.FZ.A.0003.211124T0400Z-211124T1300Z/
/O.NEW.KAKQ.FZ.W.0009.211124T0400Z-211124T1300Z/
Western Currituck-Eastern Currituck-Norfolk/Portsmouth-
Virginia Beach-
Including the cities of Knotts Island, Corolla, Downtown Norfolk,
Ghent, Norfolk International Arpt, Norfolk NAS, Norview, 
Ocean View, Wards Corner, Back Bay, Bayside, Cape Henry, 
Dam Neck, Gallups Corner, Kempsville, and London Bridge
333 AM EST Tue Nov 23 2021

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EST
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 26 expected.

* WHERE...In Virginia, Norfolk/Portsmouth, and Virginia Beach. In
  North Carolina, Western Currituck and Eastern Currituck 
  Counties.

* WHEN...From 11 PM this evening to 8 AM EST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Locations along the immediate coast may 
  remain just above freezing, while inland areas will drop as low 
  as the mid to upper 20s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/akq
3 follow-up statements
382 
WWUS71 KAKQ 231959
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
259 PM EST Tue Nov 23 2021

NCZ017-102-VAZ095-098-240900-
/O.CON.KAKQ.FZ.W.0009.211124T0400Z-211124T1300Z/
Western Currituck-Eastern Currituck-Norfolk/Portsmouth-
Virginia Beach-
Including the cities of Knotts Island, Corolla, Downtown Norfolk,
Ghent, Norfolk International Arpt, Norfolk NAS, Norview, 
Ocean View, Wards Corner, Back Bay, Bayside, Cape Henry, 
Dam Neck, Gallups Corner, Kempsville, and London Bridge
259 PM EST Tue Nov 23 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
8 AM EST WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 26 expected.

* WHERE...In Virginia, Norfolk/Portsmouth, and Virginia Beach. 
  In North Carolina, Western Currituck and Eastern Currituck 
  Counties.

* WHEN...From 11 PM this evening to 8 AM EST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/akq
113 
WWUS71 KAKQ 240119
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
819 PM EST Tue Nov 23 2021

NCZ017-102-VAZ095-098-241000-
/O.CON.KAKQ.FZ.W.0009.211124T0400Z-211124T1300Z/
Western Currituck-Eastern Currituck-Norfolk/Portsmouth-
Virginia Beach-
Including the cities of Knotts Island, Corolla, Downtown Norfolk,
Ghent, Norfolk International Arpt, Norfolk NAS, Norview, 
Ocean View, Wards Corner, Back Bay, Bayside, Cape Henry, 
Dam Neck, Gallups Corner, Kempsville, and London Bridge
819 PM EST Tue Nov 23 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 28 just inland to
  lower 30s at the beaches. 

* WHERE...In Virginia, Virginia Beach, and Norfolk/Portsmouth 
  County. In North Carolina, Western Currituck and Eastern 
  Currituck Counties.

* WHEN...Until 8 AM EST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/akq
316 
WWUS71 KAKQ 240842
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
342 AM EST Wed Nov 24 2021

NCZ017-102-VAZ095-098-241300-
/O.CON.KAKQ.FZ.W.0009.000000T0000Z-211124T1300Z/
Western Currituck-Eastern Currituck-Norfolk/Portsmouth-
Virginia Beach-
Including the cities of Knotts Island, Corolla, Downtown Norfolk,
Ghent, Norfolk International Arpt, Norfolk NAS, Norview, 
Ocean View, Wards Corner, Back Bay, Bayside, Cape Henry, 
Dam Neck, Gallups Corner, Kempsville, and London Bridge
342 AM EST Wed Nov 24 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as the mid to upper 20s
  inland to lower to mid 30s at the immediate coast.

* WHERE...In Virginia, Virginia Beach, and Norfolk/Portsmouth. In
  North Carolina, Currituck County.

* WHEN...Until 8 AM EST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Locations along the immediate coast will
  likely remain just above freezing, while inland areas will drop
  as low as the mid to upper 20s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/akq

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this freeze warning went out at Nov 22, 9:52 PM EST, 5 hours 41 minutes earlier.

Area forecast discussion, Nov 22, 9:52 PM EST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
952 PM EST Mon Nov 22 2021

.SYNOPSIS...
A strong cold front will move off the coast this evening. Cold
high pressure builds into the area through Wednesday, before
settling across the southeastern states Thursday. Another cold
front crosses the area Friday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 950 PM EST Monday...

The cold front has pushed through the area with drier air
pushing south into SE VA/NE NC. NNW/N winds 10-15 MPH with gusts
to 20-25 MPH remain possible over the next couple of hours
inland and through tonight near the coast. Winds are expected to
subside for inland areas which will help in allowing temps to
fall. Light showers have pushed south into NC and continue to
weaken. BKN/SCT cloud cover in SE VA/NE NC will gradually clear
from NW to SE overnight with mostly clear skies expected by late
tonight. However, given the increase in winds, temps are not
expected to bottom out with uncertainty remaining regarding how
cold temps are able to get by sunrise. Generally have lows in
the mid to upper 20s NW, upper 20s to around 30F inland, and 30s
closer to the coast. Not anticipating the counties/cities that
still have an active growing season (Norfolk, Virginia Beach,
Currituck NC) to drop below freezing tonight due to the elevated
winds and the potential for some lingering clouds.

Despite plenty of sunshine, highs Tuesday afternoon will struggle to
make it out of the mid 40s as cooler air continues to advect into
the region in the wake of the front. In addition, it will be quite
breezy Tuesday afternoon (especially near the coast) with wind gusts
of 20 to 35 mph in the forecast. Finally, very dry air will be
across the region with dewpoints in the teens. It will feel down
right cold Tuesday due to the combination of the chilly temperatures
and the wind with windchill values expected to stay in the 30s for
much of the day. Tuesday night will likely be the coldest night of
the season thus far, as high pressure becomes centered over the
region and the wind relaxes. Low temperatures are forecast to drop
down into the upper teens west of I-95 and low to mid 20s for
much of the area away from the immediate coast. Even closer to
the coast, lows should be able to drop into the upper 20s to
low 30s. Therefore a Freeze Watch has been issued for the
remaining cities/counties where the growing has not ended for
Tuesday night into Wednesday morning.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
As of 330 PM EST Monday...

Mostly sunny skies with lighter wind on Wednesday as high pressure
centers across the local area. It will still be chilly Wednesday
(though not as cold as Tuesday) with high temperatures ranging from
the upper 40s to the lower 50s. Not as cold Wednesday night with
lows in the mid to upper 20s away from the coast and 30s at the
coast. Quiet weather continues into Thanksgiving Day with mild
temperatures. Thursday morning temperatures will be cold, upper
20s to mid 30, but will quickly warm to around 60F with partly
sunny skies.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 200 PM EST Monday...

Cold front will approach the area form the west Friday, but
models still continue to show limited moisture with the front.
A breezy NW wind is expected in the wake of the front Friday
afternoon. Highs temperatures will range from the upper 40s NW
to the mid 50s SE. Another cold night Friday night with lows in
the mid 20s for many areas away from the coast. Fairly quiet
weather this weekend as a cool/dry airmass linger over the
region. Temperatures will remain below average this weekend with
highs in the mid to upper 40s and near 50 in SE locations on
Saturday and low to mid 50s for Sunday. Colder than normal
patter continues into next week. Another cold front is likely
to drop south Sunday with colder temperatures Monday. Once
again, this front looks to be fairly dry.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
As of 705 PM EST Monday...

VFR conditions are expected to prevail through the
00z taf period. A few showers continue to move south in the
Piedmont this evening associated with the main cold front, but
are not expected to impact any of the terminals. Ahead of the
front, a couple hours of MVFR fog will be possible in south
central VA. Otherwise, BKN/SCT cloud cover will gradually clear
from NW to SE overnight with mostly sunny skies expected Tues
except for bay streamers along the Chesapeake Bay. Winds are
generally N/NNW 5-10 kt ahead of the front and 10-15 kt with
gusts 15-25 kt behind the front. Winds will briefly subside
late tonight (except along the coast) before becoming NNW and
increasing to 10-15 kt with gusts 20-25 kt during the late
morning and afternoon.

Outlook...VFR conditions return through mid week. Additional
showers are possible Fri morning with the next cold frontal
passage.

&&

.MARINE...
As of 810 PM EST Monday...

Secondary (upper) cold front is crossing the waters early this
evening. Already noting some stronger wind gusts in
strengthening cold advection/deeper mixing over the waters. Have
opted to issue a Special Marine Warning for the middle and
upper Bay zones north of New Point Comfort for gusts to ~35 kt
over the next couple of hours. Otherwise expecting predominate
winds to be in high- end SCA range (20- 25 kt and gusts to 30
kt) over the Bay/Rivers/Sounds. To the south, Gale Warnings are
in effect for the mouth of the bay and coastal waters south of
Parramore Island. Winds 25-30 kt with gusts 35-40 kt are
expected later this evening into the overnight. The strongest
winds are expected between about 02z-08z/9pm-3am EST, with winds
slowly diminishing thereafter into Tue morning.

Waves quickly build to 3-5 ft this evening maintain 3-4 ft
through Tuesday before falling to 2-3 ft by Wednesday morning.
Seas increase to 4-5 ft late this afternoon/evening with 4-6 ft
N and 6-9 ft S from later this evening through Tuesday evening.
NW winds will diminish somewhat on Tuesday but should remain
20-25 kt with gusts to 30 kt into the aftn or early evening.
After a brief uptick in winds after sunset early Tue evening,
winds are forecast to drop to 15-20 kt overnight and Wednesday
morning. Seas will take some time to fall below 5 ft, especially
across the southern coastal waters where SCA seas could linger
into Wednesday evening.

High pressure builds in for Wednesday and Thursday with sub-SCA
conditions expected. The models continue to show decent agreement
for Friday with another cold front pushing through the region. The
12z model suite did come in with slightly stronger winds Friday into
the evening hours, especially for the northern bay and coastal
waters. At this point, at least SCA headlines look likely for most
of the marine area from Friday into the first part of the upcoming
weekend with increasing potential for short-lived Gale conditions
across the northern zones.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Freeze Watch from Tuesday evening through Wednesday morning
     for NCZ017-102.
VA...Freeze Watch from Tuesday evening through Wednesday morning
     for VAZ095-098.
MARINE...Small Craft Advisory until 10 PM EST Tuesday for ANZ635>637.
     Gale Warning until 4 AM EST Tuesday for ANZ634-654.
     Small Craft Advisory until 4 AM EST Wednesday for ANZ630>633-
     638-650-652.
     Gale Warning until 10 AM EST Tuesday for ANZ656-658.

&&

SYNOPSIS...AJB/CP
NEAR TERM...AJB/CP/RMM
SHORT TERM...AJB/CP
LONG TERM...AJB/CP
AVIATION...CP/RMM
MARINE...LKB/MAM/RHR
Hazardous weather outlook, Nov 22, 9:52 PM EST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
952 PM EST Mon Nov 22 2021

MDZ021>025-NCZ012>016-030>032-VAZ048-060>062-064>069-075>090-092-093-
096-097-099-100-509>525-240300-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Suffolk-Chesapeake-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
952 PM EST Mon Nov 22 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ017-102-VAZ095-098-240300-
Western Currituck-Eastern Currituck-Norfolk/Portsmouth-
Virginia Beach-
952 PM EST Mon Nov 22 2021

...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 22, 10:04 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1004 PM EST MON NOV 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND GST     3 SSE TANGIER           37.79N 75.97W
11/22/2021  M40 MPH          ACCOMACK           VA   MESONET

            35 KT GUST AT MESONET STATION XTSL TANGIER
            SOUND LIGHT.

0900 PM     TSTM WND GST     5 NW SILVER BEACH       37.54N 76.02W
11/22/2021  M40 MPH          ANZ631             VA   MESONET

            35KT GUST AT MESONET STATION RPLV2
            RAPPAHANNOCK LIGHT.

0948 PM     TSTM WND GST     5 NW SILVER BEACH       37.54N 76.02W
11/22/2021  M40 MPH          ANZ631             VA   MESONET

            35 KT GUST AT MESONET STATION RPLV2
            RAPPAHANNOCK LIGHT.

&&
Local storm report, Nov 22, 10:39 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1039 PM EST MON NOV 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     MARINE TSTM WIND 3 SSE TANGIER           37.79N 75.97W
11/22/2021  M40 MPH          ACCOMACK           VA   MESONET

            35 KT GUST AT MESONET STATION XTSL TANGIER
            SOUND LIGHT.

1012 PM     MARINE TSTM WIND 3 SSE TANGIER           37.79N 75.97W
11/22/2021  M41 MPH          ACCOMACK           VA   MESONET

            36 KT GUST MESONET STATION XTSL TANGIER
            SOUND LIGHT.

0900 PM     MARINE TSTM WIND 5 NW SILVER BEACH       37.54N 76.02W
11/22/2021  M40 MPH          ANZ631             VA   MESONET

            35KT GUST AT MESONET STATION RPLV2
            RAPPAHANNOCK LIGHT.

0948 PM     MARINE TSTM WIND 5 NW SILVER BEACH       37.54N 76.02W
11/22/2021  M40 MPH          ANZ631             VA   MESONET

            35 KT GUST AT MESONET STATION RPLV2
            RAPPAHANNOCK LIGHT.

&&

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 7:47 PM ESTSpecial Marine WarningAKQ118 min
Nov 22, 9:40 PM ESTSpecial Marine WarningAKQ2 hr

Nearby

Freeze Warnings in North Carolina, 2021Freeze Warnings in Virginia, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.